"My psychiatrist prescribed Seroquel in 2001; he was trying something new and thought it might help. When I saw my regular doctor, it was a shock to find out the results from a routine blood test; there was no history of diabetes or high blood pressure in my family and all of a sudden I had both. I was only 41 years old.
My doctor told me that he had read about the dangers of Seroquel, specifically that it could cause diabetes. He advised me to stop taking it immediately and go back to my psychiatrist for a different medication. I wasn't taking any other medication at the time.
My psychiatrist also told me to stop taking it and see what happens - if my glucose levels will decrease. Sometimes diabetes can be treated with diet and medication.
I got off Seroquel in September 2003 but the damage was already done. I had high blood pressure, headaches, I had gained over 100 lbs (but recently lost 90 of them), blurred vision and dizzy spells - the classic symptoms of diabetes. Although my diabetes is under control but I will never get any better.
I was working as an operator at a chemical plant and an accident occurred that almost frightened me to death - that is why I started taking Seroquel. I was almost killed. After that I was laid off because the medication made me sleepy all the time - but that's another story. This whole thing is sad. I am now on disability, thank God I have that, but it is a daily struggle with my health and finances. This is something that will stay with me for the rest of my life - I went from a salary of $4,000 per month to $1200 per month from my disability check. And part of that check goes to medications -- I have to pay a big percentage of three types of anti-depressants I am on. I live alone and it is a daily struggle -- I am barely surviving.
My quality of life has completely turned around. I barely leave the house; I only use the car to drive to my psychiatrist. When I go home to Louisiana, I take the bus because I am too afraid to drive any long distance. And I can't drive at night because when lights come toward me it looks like a halo around the lights, I can't tell how close they are to me. When I get my glasses renewed, the prescription is never quite right - glasses can't correct my blurred vision. I can start out reading but after a few minutes I can't see the writing - the letters are all on top of each other like double vision. TV is better because I can listen to it.
I want to ask this to the makers of Seroquel: Why make a medicine that would cause a person harm? When your health goes, what do you have left? I took Seroquel for one problem and now I have a multitude of health problems. High blood pressure and diabetes will stay with me for the rest of my life.
Seroquel not only gave me diabetes, it made my depression even worse. I think about what this drug has caused. Days are just days, they don't really have any meaning to me anymore. I wish I could have my life back. It puts you in so many different moods - into places you don't want to go."